Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 23, 2012, 7:59 PM EDT for Gates County, Hertford County, North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2012, 7:59 PM EDT (23:59 UTC)
- Expired
- May 23, 2012, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gates County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:04 PM EDT | HAIL 0.25 | Ahoskie, NC | REPORTED BY SPOTTER...STORM PASSED TO THE SOUTH WITH VERY HEAVY RAIN...STRONG WINDS AND PEA SIZE HAIL. POWER OUTAGES. |
| May 23, 8:30 PM EDT | HAIL 1 | Eure, NC | QUARTER SIZE HAIL REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS51 KAKQ 232359
SVRAKQ
NCC073-091-240045-
/O.NEW.KAKQ.SV.W.0023.120523T2359Z-120524T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
759 PM EDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA...
HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA...
* UNTIL 845 PM EDT
* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POWELLSVILLE...OR NEAR AHOSKIE...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AHOSKIE AROUND 810 PM EDT.
COFIELD AROUND 830 PM EDT.
WINTON AROUND 835 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE POOR
TOWN...SAINT JOHN...UNION...BRANTLEYS GROVE...OAK VILLA...TUNIS...
MAPLETON...CHOWAN BEACH...BARTONSVILLE AND EURE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3624 7714 3642 7714 3643 7713 3645 7714
3647 7712 3647 7709 3649 7707 3651 7709
3653 7714 3654 7714 3654 7677 3625 7680
TIME...MOT...LOC 2359Z 190DEG 14KT 3625 7699
WIND...HAIL 60MPH 1.00IN
$$
441 follow-up statement
466
WWUS51 KAKQ 240017
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT WED MAY 23 2012
NCC073-091-240045-
/O.CON.KAKQ.SV.W.0023.000000T0000Z-120524T0045Z/
HERTFORD NC-GATES NC-
817 PM EDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN GATES
AND CENTRAL HERTFORD COUNTIES UNTIL 845 PM EDT...
AT 814 PM EDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AHOSKIE...MOVING
NORTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
COFIELD AROUND 830 PM EDT.
WINTON AROUND 835 PM EDT.
COMO AROUND 845 PM EDT.
OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE OAK
VILLA...TUNIS...CHOWAN BEACH...MAPLETON...BARTONSVILLE AND EURE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3632 7710 3642 7714 3643 7713 3645 7714
3647 7712 3648 7707 3650 7707 3651 7709
3653 7714 3654 7714 3654 7677 3631 7681
TIME...MOT...LOC 0017Z 190DEG 14KT 3632 7697
WIND...HAIL 60MPH 1.00IN
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:14 PM EDT, 45 minutes earlier.
Area forecast discussion, May 23, 7:14 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 714 PM EDT WED MAY 23 2012 .SYNOPSIS... LOW PRESSURE AND UNSETTLED CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH THURSDAY. HIGH PRESSURE BUILDS INTO THE REGION FRIDAY THROUGH SUNDAY...BRINGING WARM AND MAINLY DRY CONDITIONS FOR THE MEMORIAL DAY WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SVR TSTM WATCH 292 CONTINUES FOR NC COUNTIES THROUGH 9 PM. MONITORING STORMS MOVING NORTH INTO BERTIE AND NORTHAMPTON COUNTIES ATTM. BERTIE CELL HAS BEST RADAR SIGNATURE ATTM. OTW...SCT ACTIVITY CONTINUES ACROSS VA / MD THIS EVENING. HEAVY RAINERS THE THREAT. PVS DSCN: HAS BEEN ISSUED FOR ALL OF NE NC THRU 9PM. UPR-LVL CUTOFF LOW CENTERED OVR CENTRAL NC WILL SLOWLY MOVE NEWRD THRU THIS EVNG. CONVECTION HAS HAD TROUBLE DEVELOPING OVR MUCH OF THE FA THUS FAR THIS AFTN (ASIDE FROM ISO TSTM OVR NORTHERN AREAS) DUE TO A PERSISTENT CLOUD SHIELD OVR THE REGION...BUT CLEARING SKIES ARE MOVING IN FROM THE SOUTH AS SHOWN BY VIS SATELLITE IMAGERY. DIFFERENTIAL HEATING BNDRY IN CONJUNCTION WITH MID-LVL IMPULSE ROTATING AROUND THE CUTOFF LOW WILL HELP TO INITIATE CONVECTION OVR NEXT FEW HRS. ANY TSTMS THAT DEVELOP WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW ALOFT...SO HEAVY RAINFALL IS POSSIBLE AS PWATS ARE AROUND 1.5". MAIN SVR THREATS ARE LARGE HAIL AND DAMAGING WINGS. SHWRS AND A FEW TSTMS ARE EXPECTED TO CONTINUE INTO THE OVRNGT HRS WHILE SLOWLY DIMINISHING. LOWS WILL RANGE IN THE 60S ACROSS THE AREA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... UNSTABLE ATM WILL REMAIN OVER THE AREA INTO THU. SOME STRATUS AND FOG WILL BE PSBL THU MRNG BUT NOT AS WIDESPREAD AS IT WAS THIS MRNG. MAIN UPR-LVL S/W WILL PULL NE OF THE AREA BY THU AFTN...BUT ADDITIONAL UPSTREAM S/W MAY HELP TO TRIGGER CONVECTION AS WEAK SFC BNDRY REMAINS OVR THE AREA. CAPPED POPS AT 40-50% AS MID-LVL MOISTURE FINALLY DECREASES. HIGH TEMPS IN THE LWR TO MID 80S. FOR FRI...UPR-LVL RIDGE BLDS OVR THE EASTERN CONUS LEADING TO MAINLY DRY CONDS OVR THE MID ATLANTIC ASIDE FROM A POSSIBLE MCS TRAVELING OVR THE RIDGE. TEMPS WARM INTO THE MID 80S INLAND...UPR 70S TO LWR 80S OVR THE COAST AND LWR EASTERN SHORE. WARMING TREND CONTINUES INTO THE HOLIDAY WEEKEND AS UPR-LVL HEIGHTS RISE ALONG THE EASTERN SEABOARD. WILL MAINTAIN A DRY FORECAST FOR SAT WITH HIGHS APPROACHING 90 INLAND. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A MID-LEVEL ANTICYCLONE WILL PREVAIL FOR THE LATER HALF OF THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK BRINGING WARM AND HUMID CONDITIONS TO THE MID ATLANTIC REGION. HIGH TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 80S TO LOW 90S (SLIGHTLY COOLER ALONG THE IMMEDIATE ATLANTIC COAST) SUNDAY THROUGH TUESDAY...WITH LOW TEMPERATURES IN THE MID 60S TO AROUND 70. A DRY FORECAST WILL BE MAINTAINED...BUT MCS ACTIVITY NORTH OF THE REGION COULD ROUND THE FRONT SIDE (NW FLOW REGION) OF THE MID-LEVEL HIGH AND CLIP THE AREA SATURDAY NIGHT OR SUNDAY NIGHT. A COLD FRONT APPROACHES FROM THE NORTHWEST LATE TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS. AT THIS POINT THE FRONT IS PROGGED TO DROP INTO THE CAROLINAS BY THE MIDDLE OF NEXT WEEK WITH TEMPERATURES REMAINING ON THE WARM SIDE OF SEASONAL AVERAGES. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... WILL MAINLY HAVE VFR/MVFR CONDITIONS THIS AFTN THRU THU...AS UPR LO PRES AREA AND INSTABILITY COULD PRODUCE SCATTERED SHOWERS AND TSTMS. ISLTD IFR/LIFR CIGS/VSBYS POSSIBLE LATE TNGT AND ERLY THU MORNG...ESPLY AT PHF/SBY. MAINLY VFR CONDITIONS...WITH THE EXCEPTION OF ERLY MORNG STRATUS AND FOG...SHUD THEN PREVAIL FM FRI AFTN THRU THE UPCOMING WEEKEND...AS HI PRES ALOFT BLDS INTO AND OVR THE AREA. && .MARINE... NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. WILL CONTINUE WITH A GENERALLY SE OR S FLO THRU THE FCST PERIOD...INCLUDING THE HOLIDAY WEEKEND. SFC HI PRES SETTING UP AND SITTING OFF THE MID ATLC CST FM LATE THU THRU MON...WILL PROVIDE SE/S/SW WNDS 15 KT OR LESS ACRS THE MARINE AREA. WAVES WILL BE 1 TO 2 FT AND SEAS WILL BE 2 TO 4 FT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAS NEAR TERM...MAS/MPR SHORT TERM...MAS LONG TERM...AJZ AVIATION...TMG MARINE...TMG
Hazardous weather outlook, May 23, 3:07 PM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT WED MAY 23 2012 VAZ048-049-060>098-241915- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-634>638-650-652-654-656-658-241915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-241915- CURRITUCK SOUND- 307 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ099-100-241915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-241915- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- 307 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 3:44 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT WED MAY 23 2012
MDZ021-232000-
DORCHESTER MD-
344 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORM MOVING ACROSS NORTHERN DORCHESTER COUNTY...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK...MOVING NORTHWEST AT 10 TO 15 MPH.
EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. WIND GUSTS TO 40 MPH AND LOCALLY HEAVY DOWNPOURS
ARE ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3867 7582 3859 7589 3862 7599 3865 7596
3866 7596 3868 7594 3870 7590 3871 7585
44Special weather statement, May 23, 5:06 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 506 PM EDT WED MAY 23 2012 VAZ063-064-071-232145- CAROLINE VA-HANOVER VA-HENRICO VA- 506 PM EDT WED MAY 23 2012 ...STRONG THUNDERSTORMS OVER HENRICO AND HANOVER COUNTIES MOVING NORTHWEST... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR GLEN ALLEN...OR ABOUT OVER ASHLAND... MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ELMONT AT 520 PM EDT...ASHLAND AT 545 PM EDT. WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND HAIL ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL CAN CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LAT...LON 3782 7773 3796 7745 3767 7732 3757 7751 JFOSTER
Special weather statement, May 23, 6:10 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT WED MAY 23 2012 VAZ063-064-071-072-232245- CAROLINE VA-HANOVER VA-HENRICO VA-KING WILLIAM VA- 610 PM EDT WED MAY 23 2012 ...ADDITIONAL THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL... AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS...PRODUCING HEAVY DOWNPOURS...FROM STUDLEY TO LAKESIDE...OR FROM 8 MILES NORTHEAST OF MECHANICSVILLE TO MECHANICSVILLE...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... GLEN ALLEN AROUND 620 PM EDT... MANGOHICK AROUND 645 PM EDT... THE RUNOFF FROM THE RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LAT...LON 3768 7715 3758 7745 3776 7752 3787 7717 44
Special weather statement, May 23, 6:40 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 PM EDT WED MAY 23 2012
NCZ030-232300-
BERTIE NC-
640 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORM APPROACHING BERTIE COUNTY...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MARTIN COUNTY...OR ABOUT OVER
WILLIAMSTON...MOVING NORTH AT 15 TO 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR QUITSNA AT 700 PM EDT.
EXPECT HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LOCALLY HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3587 7690 3590 7693 3585 7700 3585 7704
3587 7705 3592 7703 3594 7705 3592 7711
3593 7718 3604 7717 3595 7684 3584 7690
44Special weather statement, May 23, 7:01 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT WED MAY 23 2012
NCZ012-232345-
NORTHAMPTON NC-
701 PM EDT WED MAY 23 2012
...THUNDERSTORMS MOVING INTO NORTHAMPTON COUNTY...
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 18 MILES SOUTHWEST OF GARYSBURG TO
RICH SQUARE...OR FROM 12 MILES SOUTHWEST OF HALIFAX TO RICH
SQUARE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
RICH SQUARE AROUND 710 PM EDT...
WOODLAND AROUND 730 PM EDT...
GARYSBURG AROUND 745 PM EDT...
EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND HEAVY RAINFALL IN THE
PATH OF THESE STORMS. SMALL HAIL IS ALSO POSSIBLE.
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3621 7739 3624 7738 3632 7745 3630 7750
3630 7756 3632 7758 3635 7759 3640 7755
3648 7765 3648 7777 3651 7791 3654 7791
3654 7733 3651 7713 3622 7725 3621 7730
3616 7731
44Local storm report, May 23, 7:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 4 SW AULANDER 36.19N 77.16W
05/23/2012 E0.88 INCH BERTIE NC PUBLIC
PEA TO DIME SIZE HAIL REPORTED BY PUBLIC
&&
JFOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:40 PM EDT | Special Weather Statement | AKQ | Bertie | 20 min |
| May 23, 6:48 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 42 min |
| May 23, 7:01 PM EDT | Special Weather Statement | AKQ | Northampton | 44 min |
| May 23, 7:30 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Hertford | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.